August 4, 2011

Mark Foster, DO
0
32

Dear Bob–

I saw a very nurturing woman a few months ago, quite obese, for the symptoms of chest pain and fatigue.

She had been admitted to the hospital six days previously for the same symptoms. She’d had a thorough and ultimately negative cardiac work-up. She was diagnosed with sleep apnea, started on a new blood pressure medicine, but told that her symptoms were mostly due to anxiety. She was told to continue to take her citalopram everyday, and to follow up with a psychiatrist as soon as possible for further medical management. No other lifestyle or counseling recommendations were made for her physical and mental conditions.

She didn’t want to see a psychiatrist, so she came to see me, as I was filling in for her regular provider who was on vacation. Twelve years previously, this provider, after experimenting with a number of antidepressants, had started her on citalopram for depression, and had never recommended coming off of it. She was now on the maximum dose.

She had an aura of intense sadness and tiredness when I walked into the room. It didn’t take but a few seconds for her to start shedding silent tears, which she quickly stifled and for which she apologized profusely. First, I familiarized myself with the medical aspects of her history and recent hospitalization. There were a number of new medicines, new side effects, new tests and devices, and all of these were frightening and overwhelming to her, particularly the CPAP mask which she was told she would have to wear at night for the rest of her life. It made her very claustrophobic, and she hadn’t been able to sleep since coming home from the hospital. Her weight was a significant concern, as well. I asked her how long she had weighed as much as she did, and she said that she had always been heavy, but that she really started gaining weight about ten years ago, which seemed to roughly correlate with when she started the citalopram.

I asked her if she thought her chest pain and fatigue were all due to anxiety, and she said that since her heart was fine, they must be. I asked what was making her anxious. She said that two weeks previously, her niece had been killed in a tragic car accident, and the resultant funeral had led to an unfortunate confrontation between her and her brother (the girl’s father) that had been very difficult. Not to mention that she was separated from her husband, had two grandchildren living with her because her daughter was on drugs and had abandoned them, and another developmentally delayed adult son at home who required a lot of supervision. There were job troubles, car troubles, money troubles . . . It was evident from hearing her talk that she had a self-sacrificing, mothering personality type, that she felt obligated to abandon her own needs in order to take care of everybody else. She said at one point, “I can’t let anyone see me like this. I have to be strong so that my grandchildren can see that they have to be strong.”

I felt overwhelmed just listening to her story. How anyone could keep themselves emotionally intact with this terrible confluence of bad luck, physical ailments, and tragedy, I couldn’t fathom. I wouldn’t be able to. Having always been the pillar of strength for her family and friends, she had no one to lean on now that her own life was crumbling.

Now, I wasn’t convinced that all of her symptoms were just anxiety-related. Certainly, the new blood pressure medicine she was on routinely causes fatigue, and her obesity, back pain and sleep apnea, all directly interrelated, were undoubtedly causing fatigue and depression, and perhaps a sense of shortness of breath and chest pain, too. Plus, I was wary that twelve years of citalopram had made her underlying anxiety and depression worse, not to mention its typical side effect of drowsiness.

Then she said something I found revealing: “I don’t know how I’m supposed to feel anymore. I don’t know if I should cry or not. It feels like I’m just watching myself sit here and cry, but I can’t make myself do anything about it.” This sounded a lot like what people on SSRIs so often tell me, that they feel numb, like a zombie, disconnected from their feelings.

I told her how sorry I was to hear about her niece’s death and all of the other unfortunate events occurring in her life. I asked what she thought we could do about it. She said that a doctor at the hospital had told her that she may need to switch antidepressants, or add another one.

This launched us into an interesting discussion. Because I would only be meeting her this once and didn’t want to jeopardize her relationship with her regular provider, I was restrained in telling her my concerns about long-term SSRI use. But I did mention that long-term use of antidepressants had never been shown to be beneficial, that the time might come when she would be able to come off of hers gradually. Then I said, “The things you’re dealing with are awful. To me, how you’re feeling now is completely understandable. I think I would probably feel the same way, if not worse. Frankly, I think you must be very strong to have held together for so long.”

This brought a fresh round of full-on tears. We talked for a good while longer. I had no magic solutions to offer her, no quick fixes, and I certainly wasn’t about to prescribe any additional medications. To think that anything that she was dealing with could be improved with drugs seemed absurd to me. Even if there were drugs that worked, these issues were all so clearly outside of her own brain, swimming through the in-between spaces of her life, her relationships, and her place in society. All I could offer was a listening ear, empathy, hope, and some general thoughts on grieving and healing. I shared the story of the golden goose, and how if we don’t nurture our self, then we eventually lose our capacity to nurture others. I advised her to go on a walk with her dog everyday, to get some sunshine and fresh air and to break a little sweat. I advised her to eat healthy food, and to confide her feelings with her other adult daughter, who was her closest confidante. I referred her to a therapist for additional counseling.

I’m under no pretense that I fixed anything for her. She came to me with big problems, and she left with big problems. But in between, I hope I validated her feelings, gave some perspective, and at least let her know that she isn’t alone in the world. She gave me a spontaneous hug and even a laugh upon leaving. My feeling? She will continue to grieve, she will share her pain with a few select others, she will attend a couple of counseling sessions . . . and then she will get her feet back under her and go back to being the stalwart mother to so many, which I think is how she conceives of herself at her best, where she feels most at home in her world.

I hope she remembers what I said about the citalopram. I have no doubt that she will do better off the medicine than on, and maybe lose a few pounds that are so central to her physical and mental distress. Perhaps then she will then feel less disconnected from herself, too.

Mark

LEAVE A REPLY